If you’re an adult who not-so-secretly raids their kid’s Halloween candy stashes in pursuit of the smoky taste of black licorice, maybe don’t—at least according to the Food and Drug Administration’s most recent consumer update.
The FDA issued the warning for adults 40 years of age or older on Monday night, saying that more than 2 ounces of black licorice a day for two weeks or more could land a licorice fiend in the hospital. That’s because black licorice’s root contains a sweetening compound called glycyrrhizin. Glycyrrhizin can potentially plummet potassium levels in the body, leading to irregular heart rhythm, or arrhythmia, in addition to high blood pressure, swelling, lethargy, and congestive heart failure. Seems like the FDA issued the warning after reports of some black licorice fans got hospitalized.
This isn’t new. In 2012, the National Institutes of Health issued a report for excessive black licorice consumption, going so far as to ask the FDA to start regulating black licorice. While many Americans might associate black licorice with Halloween, it’s widely consumed in sweets during Ramadan, can be found in many sodas, and is a key ingredient in a bevy of otherwise gross-tasting medications, thanks to its reputation as being a natural sweetener and anti-inflammatory. And in 2009, a study from the University of Edinburgh found a correlation between pregnant moms who snacked on about 100 grams of black licorice and their children’s performance on cognitive tests and “disruptive behavior,” like attention deficit hyperactivity disorder.
Yikes. But don’t necessarily stop yourself from indulging on Halloween. Remember, you have to eat more than 2 ounces of black licorice a day for at least a half month to feel the wrath of glycyrrhizin. And should you not ignore the FDA and go stuff yourself with black licorice to the point of landing in the hospital, you probably won’t die—most patient potassium levels bounce back to normal after simply not eating black licorice.
So no, chewing off a little black licorice on Halloween—and a couple days after even—won’t endanger you in any way. But if you’re already on medication for irregular heartbeats or high blood pressure, take it easy, won’t you?